Overdose Prevention

The risk of opiate overdose is most users and non-users biggest concerns. Although a lot can be done to prevent overdose, like not mixing benzos or alcohol with opiates, never taking more than you know is a moderate amount for your tolerance and reducing your dose by half when you take a day or more off, still many people each year die of heroin and even more from opiate prescription painkillers

Basically a person overdoses on opiates because it depresses the respiratory system. the overdose prevention drug, Naloxone is an opioid antagonist and rips the opiates away from the brain’s opiate receptors, returning the body’s function back to normal. The Substance Abuse and Mental Health Services Association describes the symptoms of an overdose as follows:

“The signs and symptoms of opioid withdrawal in an individual who is physically dependent on opioids may include, but are not limited to, the following: body aches, diarrhea, tachycardia, fever, runny nose, sneezing, piloerection, sweating, yawning, nausea or vomiting, nervousness, restlessness or irritability, shivering or trembling, abdominal cramps, weakness, and increased blood pressure. In the neonate, opioid withdrawal may also include: convulsions, excessive crying, and hyperactive reflexes.”

They have also outlined some steps for first responders to follow in case of an overdose. But you shouldn’t have to wait for first responders to arrive, sometimes you need to take action right away. If you can find one in your area, consider taking an overdose prevention course at your local needle exchange and check your state law to see if it’s okay to keep Naloxone on hand in case of an emergency. always have a plan for if the worst should happen! Here are the steps on how to treat an overdose:

STEP 1: DIAL 911 IF AN OPIOID OVERDOSE NEEDS IMMEDIATE MEDICAL ATTENTION.

An essential step is to get someone with medical expertise to see the patient as soon as possible, so if no EMS or other trained personnel are on the scene, dial 911 immediately. All you have to say is: “Someone is not breathing.” Be sure to give a clear address and/or description of your location.

STEP 2: CHECK FOR SIGNS OF OPIOID OVERDOSE SIGNS OF OVERDOSE

Which often results in death if not treated, include: Face is extremely pale and/or clammy to the touch Body is limp Fingernails or lips have a blue or purple cast The patient is vomiting or making gurgling noises He or she cannot be awakened from sleep or is unable to speak Breathing is very slow or stopped Heartbeat is very slow or stopped, which may progress to overdose, include: Unusual sleepiness or drowsiness Mental confusion, slurred speech, intoxicated behavior Slow or shallow breathing Pinpoint pupils Slow heartbeat, low blood pressure Difficulty waking the person from sleep Because opioids depress respiratory function and breathing, one telltale sign of a person in a critical medical state is the “death rattle.” If a person emits a “death rattle” — an exhaled breath with a very distinct, labored sound coming from the throat — emergency resuscitation will be necessary immediately, as it almost always is a sign that the individual is near death

Recognize an Overdose

DURATION OF EFFECT.

The duration of effect of naloxone is 30 to 90 minutes, and patients should be observed after this time frame for the return of overdose symptoms. The goal of naloxone therapy should be to restore adequate spontaneous breathing, but not necessarily complete arousal. More than one dose of naloxone may be needed to revive someone who is overdosing. Patients who have taken longer-acting opioids may require further intravenous bolus doses or an infusion of naloxone. Comfort the person being treated, as withdrawal triggered by naloxone can feel unpleasant. As a result, some persons become agitated or combative when this happens and need help to remain calm. SAFETY OF NALOXONE. The safety profile of naloxone is remarkably high, especially when used in low doses and titrated to effect. When given to individuals who are not opioid-intoxicated or opioid-dependent, naloxone produces no clinical effects, even at high doses. Moreover, while rapid opioid withdrawal in tolerant patients may be unpleasant, it is not life-threatening. Naloxone can safely be used to manage opioid overdose in pregnant women. The lowest dose to maintain spontaneous respiratory drive should be used to avoid triggering acute opioid withdrawal, which may cause fetal distress.

STEP 3: SUPPORT THE PERSON’S BREATHING

Ideally, individuals who are experiencing opioid overdose should be ventilated with 100% oxygen before naloxone is administered so as to reduce the risk of acute lung injury. In situations where 100% oxygen is not available, rescue breathing can be very effective in supporting respiration. Rescue breathing involves the following steps: Be sure the person’s airway is clear (­check that nothing inside the person’s mouth or throat is blocking the airway). Place one hand on the person’s chin, tilt the head back and pinch the nose closed. Place your mouth over the person’s mouth to make a seal and give 2 slow breaths. The person’s chest should rise (­but not the stomach). Follow up with one breath every 5 seconds.

STEP 4: ADMINISTER NALOXONE

Naloxone (­Narcan) should be administered to any person who shows signs of opioid overdose, or when overdose is suspected. Naloxone injection is approved by the FDA and has been used for decades by emergency medical services (­EMS) personnel to reverse opioid overdose and resuscitate individuals who have overdosed on opioids. Naloxone can be given by intramuscular or intravenous injection every 2 to 3 minutes. The most rapid onset of action is achieved by intravenous administration, which is recommended in emergency situations. The dose should be titrated to the smallest effective dose that maintains spontaneous normal respiratory drive. Opioid-naive patients may be given starting doses of up to 2 mg without concern for triggering withdrawal symptoms. The intramuscular route of administration may be more suitable for patients with a history of opioid dependence because it provides a slower onset of action and a prolonged duration of effect, which may minimize rapid onset of withdrawal symptoms.

STEP 5: MONITOR THE PERSON’S RESPONSE

All patients should be monitored for recurrence of signs and symptoms of opioid toxicity for at least 4 hours from the last dose of naloxone or discontinuation of the naloxone infusion. Patients who have overdosed on long-acting opioids should have more prolonged monitoring. Most patients respond by returning to spontaneous breathing, with minimal withdrawal symptoms. The response generally occurs within 3 to 5 minutes of naloxone administration. (­Rescue breathing should continue while waiting for the naloxone to take effect. Naloxone will continue to work for 30 to 90 minutes, but after that time, overdose symptoms may return. Therefore, it is essential to get the person to an emergency department or other source of medical care as quickly as possible, even if he or she revives after the initial dose of naloxone and seems to feel better.

SUMMARY: Do’s and Don’ts in Responding to Opioid Overdose

  • DO support the person’s breathing by administering oxygen or performing rescue breathing. DO administer naloxone.
  • DO put the person in the “recovery position” on their side, if he or she is breathing independently.
  • DO stay with the person and keep him/ her warm.
  • DON’T slap or try to forcefully stimulate the person — it will only cause further injury. If you are unable to wake the person by shouting, rubbing your knuckles on the sternum (­center of the chest or rib cage), or light pinching, he or she may be unconscious.
  • DON’T put the person into a cold bath or shower. This increases the risk of falling, drowning or going into shock.
  • DON’T inject the person with any substance (­salt water, milk, “speed,” heroin, etc.). The only safe and appropriate treatment is naloxone.
  • DON’T try to make the person vomit drugs that he or she may have swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury.
  • NOTE: All naloxone products have an expiration date, so it is important to check the expiration date.

     

     

    Here is an image of what a person should look like once you put them in the “Recovery Position”. This helps them breath without restriction and prevents them from chocking on their tongue or vomit.
    recovery position